Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 35, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 11, 2020, 10:11 AM CDT for Stephens County, Young County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2020, 10:11 AM CDT (15:11 UTC)
- Expired
- Apr 11, 2020, 10:45 AM CDT
- In force
- 34 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Stephens County, TX, Young County, TX
The radar
The Dyess AFB radar (KDYX), 65 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 3.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 6:03 AM CDT, 4 hours 8 minutes earlier.
Area forecast discussion, Apr 11, 6:03 AM CDT, 4 hours 8 minutes before
Area Forecast Discussion...UPDATED National Weather Service Fort Worth TX 603 AM CDT Sat Apr 11 2020 .SHORT TERM... /NEW/ Update: Not much change to the overall system evolution noted in the previous short term discussion below. Evolution of rounds of convection with warm advection this morning, then near the dryline/warm front across our western counties this afternoon/evening still still remain in question...especially the latter due to possible increasing inhibition behind a complex of storms expected along and north of I-20 later this morning. Otherwise, made some minor PoP adjustments through this afternoon based on the latest CAMs projections and current large-scale ascent trends on WV/IR satellite across West Texas and area radar echo trends. I did warm high temperatures in Central Texas and west of I-35 with anticipated the strongest low level warm advection and arrival of the warm front may result in some partial sunshine during peak heating. Later tonight still looks like the most confidence as far as strong to severe storms go, with the approach of our main mid level trough and associated left-exit region of an intense upper jet max with cores winds around 180 knots. Though the greatest potential remains south of the warm front and west of Highway 281 this evening into the overnight, all interests across North and Central Texas must remain alert for severe weather tonight. In addition, areas along and north of I-20 have the potential to see at least two, if not three different rounds of locally heavy rainfall that may lead to at least isolated instances of flash flooding through Sunday morning. 05/ Previous Discussion: /Today and Tonight/ A very busy and stormy weekend still looks in store through Sunday morning. It will all begin later this morning, then a secondary round later this afternoon and evening, then late tonight/Sunday morning. There will be differing severe weather modes -- being driven by different processes. It will not be raining (or storming) the entire time and timing these rounds and their driving elements is very difficult to pinpoint, as we await our the main low pressure system across the Desert Southwest States. It is slated to arrive late tonight and through Sunday morning. This Morning: Our CWA will remain within the cool & stable airmass from our recent cold fronts late this past week. The better low level warm advection and moisture advection will continue to focus just west of the CWA through sunrise this morning, as noted by 40-45 knot 925mb flow noted on area radar VWPs at this hour. This flow is enabling lower-mid 50 surface dew points temperatures to surge northwestward through the Texas Hill Country/Concho Valley; then up into into the South Plains/Big Country area. This should begin to generate isolated to scattered elevated storms across the South Plains from Lubbock to Abilene, north toward Vernon and Wichita Falls just after sunrise. This elevated plume of moisture advection slowly shifts east later this morning in response to height falls moving toward I-35 through midday. The best instability will be rooted above the 750-800mb level with the highest coverage of strong to possible severe storms containing heavy rainfall occur along/north of I-20, with possible isolated/discrete activity across Central Texas. Main hazards and impact for this morning with be a hail threat along with locally heavy rainfall in the north that may result in localized flooding, or even possibly isolated instances of flash flooding. Confidence is low on eventual evolution due to the complexity of how the increase in warm advection (elevated LLJ) and storms actually develop. This Afternoon/Evening: The elevated morning storm cluster will shift east-northeast across our East and Northeast Texas counties. A small hail and heavy rainfall risk will continue across these areas. Meanwhile, a surface warm front will be nearing the I-14 corridor counties early in the afternoon, before easing northward toward I-20. A surface dryline out west will begin to be influenced from height falls originating from the lead mid-level impulse lifting northeast from the Big Bend and the approach of the left exit region of a 140-160 knot subtropical jet max arriving from northeast Mexico and over Central Texas through the remainder of the day. SBCAPE will increase as moisture advection and heating in advance of the dryline late in the day into this evening increase. This may support some discrete supercell activity west of U.S. Highway 281 from Jacksboro to Hamilton. However, I actually expect some lull in storms until after nightfall due to potential subsidence and environmental churning from the morning/midday storms. Another dilemma will be how far north will the surface warm front move? Right now, my confidence in any particular CAM or deterministic model on both system and environmental evolution regarding instability is low. We'll continue to fine tune this part of the forecast through midday as details become more clear. Late Evening Through The Overnight hours: This may be my highest confidence window for showers and strong to severe storms increasing in coverage, as the aforementioned, cyclonically curved left-exit region of a very strong upper jet max lifts across the area by midnight and after. Throw in good moisture flux from the Gulf of Mexico arriving on a strong 40-45 knot LLJ and this could result in mixed storm modes (storm clusters/line clusters or a QLCS). The determining factor will be the mid-level flow. Either way, deep layer shear on the order of 60 knots+, veering 0-1km shear profiles 15-20 knots, >8 Deg/C mid-level lapse rates, and EBWD values in the 50 knot+ category support what will likely be severe weather event. Areas I'm particularly concerned about areas across Central Texas where SBCAPE values will be in the 1500-2000 J/KG range. Feeling is that the time of day (night), it's possible modes across the north may become slightly elevated with large hail and flooding the primary risk, but it's anyone's guess how far north the surface warm front makes it as the main system arrives. If the overall storm mode support discrete updrafts, more well-defined supercell structures will allow for likely support large hail and damaging winds, with a possible tornado threat in Central Texas. However, a QLCS would facilitate a predominant damaging/destructive wind event, with hail being a little less of a concern. Time will tell through the day, but the message is that all of North and Central Texas needs to be ready for a severe weather threat, especially by this evening. 05/ && .LONG TERM... /Issued 328 AM CDT Sat Apr 11 2020/ /Sunday through Friday/ The stormy weather will continue into at least through the first part of Easter Sunday across the eastern half of North and Central Texas. While Sunday afternoon will feel quite pleasant, it'll be very blustery. A substantial temperature drop is likely Sunday night into Monday with windy conditions following a sharp cold front. Rain/storm free weather is anticipated for the upcoming week, except along the Red River, where a few showers will be possible on Tuesday. The next risk for a greater coverage of showers and thunderstorms does not arrive until late in the day on Friday into next Saturday. Storms will likely be ongoing at the start of the long term forecast period as a very strong upper level system scoots eastward through North and Central TX. As noted above, very strong mid-level flow (between 80 and 100 knots) will be in the process of overspreading our area, with nearly 150 meter height falls spilling eastward. As the Pacific front/dryline feature mixes eastward, there will likely be convection (likely mixed mode) near and east of the I-35. MUCAPE values around 2000 J/kg...deep layer shear near 50 knots and mid-level lapse rates near 8 C/km will still support severe storms, capable of producing large hail. Farther south, the surface warm front will attempt to lift northward, but at this time, forecast soundings indicate that areas near and north of I-20 will remain on the cooler side (thus keeping storms elevated). Regions south of I-20 stand a higher chance for all modes of severe weather including damaging winds and tornadoes. This threat is still conditional, however, as the location of the warm front will be the great equalizer between who sees mainly heavy rain and hail versus those that experience hail, damaging winds and tornadoes. If the front remains shunted to the south from early morning convection, it's probable that only a large hail threat materializes. Given the strong dynamics, however, I expect that the warm front will at least be drawn northward to just south of the I-20 corridor. Regardless...interest across North and Central TX should stay abreast of the forecast for any early morning festivities as rapidly changing weather conditions are probable. The best moisture and thus instability will be quickly shunted eastward into the Pineywoods and out of the forecast area near and just after midday. If the system slows, it's possible that severe storms may linger into the early afternoon. Strong westerly flow will invade all of North and Central TX and with a large downslope component, it will warm up pretty quickly. Deep mixing (possibly up to near 700mb) could mean that we flirt with Wind Advisory criteria as early as Sunday afternoon with sustained speeds in the 20 to 30 MPH range with gusts to 40 MPH. High temperatures in the upper 70s and low 80s appear reasonable as skies clear and the airmass dries out. Given the increase in green vegetation and low ERC-G values, it's unlikely that we'll have to contend with any significant fire weather concerns. While the afternoon will feel pleasant (though windy), these warm conditions will be short- lived. A sharp cold front will barrel southward through the Plains and plunge through the Lone Star State late Sunday into Monday. Mass fields from most medium/long range NWP still indicate nearly 2-4 mb/hr pressure rises post-FROPA. The isallobaric response should be a pretty strong north wind. I've upped surface wind speeds substantially from the previous forecast/blended guidance as a result. BUFKIT momentum transfer tools indicate that mean winds within the shallow mixed layer will approach 30 knots. Given both the unidirectional wind profile and steep lapse rates beneath the frontal inversion, we should mix some of these winds down to the surface, even during the overnight hours. As such, additional wind headlines may be needed for at least part of the area. Outside of the increased winds and temperature drop, I don't expect much in the way of measurable precipitation with FROPA. Forecast soundings do indicate a very shallow moist layer within the frontal inversion, so I'll beef up cloud cover briefly late Sunday into the pre-dawn hours on Monday. I cannot rule out a sprinkle or two. Temperatures will take a sharp nose dive through Monday morning! Locations near and northwest of a Lampasas to Hillsboro to Canton line will see temperatures fall into the mid to upper 30s by daybreak. Elsewhere, the mercury should dip into the 40s. While temperature readings may indicate 30s and 40s...the stiff north wind will make it feel like winter with wind chills in the 20s and low 30s. Monday will be downright frigid for this time of year as highs will struggle to make it out of the 50s for most locales. This is about 20 degrees below normal for most areas! Overnight lows Monday into Tuesday will be about 15 to 20 degrees below normal. Mostly clear skies (will need to watch for increasing mid/upper level clouds), light winds and a dry airmass will promote excellent radiational cooling as temperatures bottom out in the mid 30s and low 40s. Some of the more sheltered/low-lying regions may experience a light freeze. If models trend colder over a larger area, it's quite possible that some Freeze headlines will be needed for Tuesday morning given that we've started to get into the growing season. Mid/upper level winds will increase through the day on Tuesday along the Red River...possibly in response to mid/upper level frontogenesis. Forecast soundings do indicate both moistening and steepening of lapse rates in the mid-levels. In response, I wouldn't be surprised to see elevated convection break out with even just a small amount of lift. Right now, instability doesn't appear great, so I'll only advertise some light rain showers, mainly along the Red River. The mid-level clouds should be quite dense on Tuesday, especially along the Red River, so temperatures could be lower than Monday's forecast. A warming trend is expected to ensue the rest of the week with high and low temperature moderating toward seasonal norms. Our next shot of rain/storms appears late Friday into Saturday. We'll examine any severe storm potential as we get closer, but at this time, it's likely that the initial moisture return will be shallow and preclude a severe weather episode. Bain && .AVIATION... /NEW/ /12Z TAFs/ Concerns and challenges: Timing rounds of TS/SHRA, as well as deterioration of cigs through today and into tonight. Developing crosswind at DFW in the extended 24-30 hour period. VFR should prevail through mid morning, though IR satellite is showing a patch of high MVFR/low VFR shooting northeast across the DFW Metro currently. Trying avoid chasing, but may need to insert a TEMPO group for brief high MVFR between 12z-15z this morning. There will be a potential for a round of elevated TS by 15z this morning, particularly within the DFW Metro part of the D10 region up toward the Red River through 21z. Convective timing and trends tonight remain very problematic concerning various mechanisms both surface & aloft driving convective development. As for beyond 21z, I will continue to advertise some lower vsbys into MVFR-IFR in BR, IFR cigs, possibly going into LIFR and an increasing threat for TS/SHRA beyond 06z Sunday. Cigs will continue to lower this morning, as low level warm advection being driven by 35-40 southerly flow at 925mb will help to saturate the lingering frontal inversion later this morning and result in MVFR cigs later this morning. As moisture advection and convection continue across especially areas north of the surface warm front entering Central Texas this afternoon, cigs will fall into the IFR category, with possible areas of FG/BR and LIFR cigs to the north of the warm front overnight tonight. Heavier pockets of -SHRA/TSRA late tonight will have impacts on cigs either improving, or deteriorating at times, so I expect plenty of timing adjustments on both stratus/cigs and convective timing as the environment evolves through the day into tonight. Confidence is not high on these trends. S winds of 8-10 knots through mid morning will increase to 12-15 knots and become SE, with locally higher gusts to 20 knots later today into this evening, as warming surface temperatures help to couple the surface with the current strong, southerly 925mb flow overhead. In addition, localized gusty winds in/near strong- severe storms will also play a role. A surface trough or dryline will arrive late Sunday morning, allowing easier momentum transfer and the increasing potential for very gusty W/SW crosswinds of 15-20 knots and gusty by 18z Sunday. 05/ && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 71 63 80 39 56 / 90 80 70 0 0 Waco 73 65 80 41 57 / 60 90 80 0 0 Paris 69 58 78 38 54 / 100 80 100 5 0 Denton 70 61 80 37 55 / 90 70 70 0 0 McKinney 70 62 79 37 55 / 90 70 80 0 0 Dallas 71 64 80 39 56 / 90 80 80 0 0 Terrell 72 63 79 39 57 / 80 80 80 0 0 Corsicana 72 65 80 41 56 / 70 90 80 0 0 Temple 73 66 80 42 57 / 60 90 70 0 0 Mineral Wells 72 61 78 35 55 / 70 60 40 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 05/24
Hazardous weather outlook, Apr 11, 3:58 AM CDT, 6 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 358 AM CDT Sat Apr 11 2020 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121200- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 358 AM CDT Sat Apr 11 2020 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. There is a potential for strong to possibly severe storms west of I- 35 and north of I-20 early this morning. Storm chances will then spread eastward into the rest of North Texas through noon. Heavy rainfall may also lead to pockets of flash flooding north of I-20. There will be additional storm chances across Central Texas this afternoon. If a storm develops, it will have the potential to become severe. The main threat will be large hail and damaging winds, but an isolated tornado can't be ruled out. Another round of storms is forecast Saturday night into Sunday morning. The severe weather threat is higher with this round of storms. The main hazards will be damaging winds, especially across Central Texas. A larger flood risk could materialize, especially for areas that experience two rounds of storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe storms will likely linger early Sunday...mainly near and east of the I-35 corridor. Large hail will the the main concern with the damaging wind and tornado risk increasing deeper into Central TX. Heavy rain may also result in isolated instances of flooding. There will be a risk for isolated thunderstorms late Friday across the eastern half of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely across parts of North and Central TX today and tonight. Bain
The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 8:49 AM CDT | River Flood Warning | FWD | Hunt | 55 hr |
| Apr 11, 8:49 AM CDT | River Flood Warning | FWD | Hunt, Kaufman, Rockwall | 47 hr |
| Apr 11, 8:54 AM CDT | River Flood Warning | FWD | Dallas | 48 hr |
| Apr 11, 10:19 AM CDT | Special Weather Statement | FWD | Hill | 26 min |
| Apr 11, 10:47 AM CDT | Special Weather Statement | FWD | Jack, Young | 43 min |
| Apr 11, 11:03 AM CDT | Special Weather Statement | FWD | Wise | 27 min |
| Apr 11, 11:21 AM CDT | Special Weather Statement | FWD | Ellis | 39 min |
| Apr 11, 11:31 AM CDT | Special Weather Statement | FWD | Denton, Wise | 44 min |
| Apr 11, 12:04 PM CDT | Special Weather Statement | FWD | Cooke, Denton, Grayson | 56 min |
| Apr 11, 12:12 PM CDT | Special Weather Statement | FWD | Hunt | 33 min |
| Apr 11, 12:38 PM CDT | Special Weather Statement | FWD | Collin | 22 min |
| Apr 11, 12:51 PM CDT | Special Weather Statement | FWD | Fannin | 24 min |
| Apr 11, 1:10 PM CDT | Special Weather Statement | FWD | Fannin | 35 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.